Mass.gov releases 2019 opioid-related death information
According to Mass.gov, Massachusetts confirmed 1,091 opioid-related overdose deaths in 2019, with the possibility of an estimated 332 to 407 additional deaths. While this number represents a decrease compared with previous years, opioid-related deaths continue to be a devastating epidemic for the city of Boston.
It is important to remember that opioid-related deaths are preventable with Narcan intervention. Below are some useful facts that can help save a life, should you come across an individual experiencing an opioid overdose. By learning the information below, you are taking a major step to combat stigma for those with substance use disorder.
Signs of an opioid overdose
- Face is clammy to the touch and has lost color
- Blue lips and fingertips
- Non-responsive to his/her name or a firm sternum rub using the knuckles
- Slow or erratic breathing, or no breathing at all
- Deep snoring or a gurgling sound (i.e. what would be described as a “death rattle”)
- Heartbeat slowed or has stopped
What to do if you suspect an opioid overdose
- Call 911 – if you need to leave the person to make the call, put them in the recovery pose, as seen in the diagram above.
- Administer Narcan
- Conduct rescue breathing
- Comfort and support the person
- Speak with the person about detox or additional treatment
For more information about what to do in the event of an opioid overdose, visit the Boston Public Health Commission website at bphc.org. You can also visit New Health for information about substance use or other health and wellness related issues in person, or online at newhealthcenter.org.